Wyoming, 2022

Hail in Wyoming, June 17, 2022

June 17, 2022 · NWS RIW · 1 event in 1 county or zone

A thunderstorm became severe as it moved into northeastern Johnson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm became severe as it moved into northeastern Johnson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 17, 2:08 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 17, 2:08 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
308 PM MDT Fri Jun 17 2022

.SHORT TERM...(This evening through Saturday night)
Issued at 300 PM MDT Fri Jun 17 2022

Some shower and thunderstorm development has begun across the region
early this afternoon. Strongest storms are expected along eastern
areas including Natrona and Johnson Counties. Gusty, possible
severe, outflow winds, and small hail are the main threats with
these storms. The omega block ridge will keep unseasonably warm
temperatures across the region today and tomorrow. Temps in some of
the central WY basins will near 100 both today and tomorrow. These
warm temperatures will result in some high elevation snowmelt in the
mountains where ripe snowpack remains. This includes portions of the
Absaroka range and Yellowstone National Park. Snowmelt is expected
to cause some rises in rivers, but local rivers are not expected to
meet or exceed flood stage. Gusty winds will also occur today. Gusts
around 30 to 40kts, especially around the southwest part of the
state, have been frequent. The combination of low RH, gusty winds,
and unseasonably warm temps have resulted in elevated to critical
fire weather conditions across much of the region. Fuels remain non-
critical, so have let the RFD continue.

Conditions will be similar Saturday. Slightly greater chances of
showers and thunderstorms will occur Saturday afternoon, but the
severe threat will be lower tomorrow. Perhaps a few degrees cooler,
particularly across the west, and RHs will be a bit wetter, but only
by a few percentage points. The trough to the west will make its way
eastward Saturday, which will help to increase cloud cover and
decrease temps, mainly across the west.

.LONG TERM...(Sunday through Friday)
Issued at 300 PM MDT Fri Jun 17 2022

Models continue to indicate that the trough will be lifting across
NW WY and SW MT Sunday night into Monday. Scattered showers and
thunderstorms will be developing Sunday afternoon and continue into
Sunday night. The activity will decrease after midnight Sunday
night. Some storms will produce brief heavy rain and gusty wind.
Breezy to windy on Sunday. On Monday, the trough moves across
Montana. Showers and isolated thunderstorms will occur over northern
WY Monday, ending Monday evening. The central and south will be
mostly dry Monday. Most areas will be breezy to windy again on
Monday.

Tuesday through Thursday will see a west flow aloft across the area.
Dry weather will occur over most places through Thursday. There may
be isolated showers or storms over the mountains late Thursday
afternoon and night. Next Friday will see isolated showers and
thunderstorms in the afternoon and evening.

High temps Sunday will be in the 80s east of the divide, 70s in the
south, and 50s and 60s in the west. Cooler Monday with highs in
the 70s east of the divide, 60s in the south, and 50s to around 60
in the west. Highs Tuesday will be about 5 degrees warmer. Highs
Wednesday will be in the 80s east, with 70s in the west. Highs
Thursday and Friday will be in the 80s to lower 90s east of the
divide with mid 70s to lower 80s in the west.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday)
Issued at 300 PM MDT Fri Jun 17 2022

VFR conditions will occur through the period. Scattered showers and
thunderstorms will occur through 03Z, then isolated activity will
linger until 12Z Saturday. Strong wind gusts to 45 knots will be
possible through this evening at some terminal sites as well as
outflow wind gusts from thunderstorms. On Saturday, more showers and
storms will develop over the region from 17Z through 00Z Sunday.
Wind gusts over 40 knots will be possible with storms.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 300 PM MDT Fri Jun 17 2022

Very low RHs, above normal temperatures, gusty south to southwest
winds with gusts 30 to 40 mph possible, and mainly dry conditions
will occur through Saturday. Today and Saturday will also see
isolated afternoon showers and thunderstorms, which could produce
very strong and erratic wind gusts. Near-critical fire weather
conditions will occur both days. Sunday, a cooler and somewhat
wetter pattern will increase chances for wetting rain, mainly
across the northwest. Shower and thunderstorm chances will
continue into the early part of next week.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Hensley
LONG TERM...AR
AVIATION...AR
FIRE WEATHER...Hensley
Hazardous weather outlook, Jun 17, 2:05 PM MST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
305 PM MDT Fri Jun 17 2022

WYZ001>020-022>030-181200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
305 PM MDT Fri Jun 17 2022

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Isolated thunderstorms. Strong windy gusts to 50 mph are possible. A
few could be strong in Johnson County and eastern Natrona County.

Elevated fire weather conditions in much of the lower elevations
until sunset.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Saturday and Sunday...A chance of thunderstorms over the region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

In the hours before

Special weather statement, Jun 17, 2:03 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Riverton WY
303 PM MDT Fri Jun 17 2022

WYZ010-172130-
Northeast Johnson County-
303 PM MDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of north central
Johnson County through 330 PM MDT...

At 303 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Buffalo, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Buffalo around 320 PM MDT.

This includes the following highways...
 Interstate 25 between mile markers 287 and 299.
 Interstate 90 between mile markers 55 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4436 10632 4417 10660 4417 10677 4420 10682
      4425 10680 4429 10682 4430 10681 4429 10679
      4430 10677 4432 10677 4433 10678 4453 10661
TIME...MOT...LOC 2103Z 219DEG 22KT 4423 10671

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TL
Special weather statement, Jun 17, 3:02 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Riverton WY
402 PM MDT Fri Jun 17 2022

WYZ010-011-172230-
Southeast Johnson County-Northeast Johnson County-
402 PM MDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of central Johnson
County through 430 PM MDT...

At 402 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Mayoworth, or 18 miles north of Kaycee, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Johnson
County.

This includes Interstate 25 between mile markers 266 and 289.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4386 10664 4393 10680 4394 10679 4395 10679
      4396 10680 4398 10679 4399 10681 4404 10680
      4422 10670 4408 10638
TIME...MOT...LOC 2202Z 210DEG 14KT 4397 10670

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TL
Special weather statement, Jun 17, 3:22 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Riverton WY
422 PM MDT Fri Jun 17 2022

WYZ010-011-172245-
Southeast Johnson County-Northeast Johnson County-
422 PM MDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of central Johnson
County through 445 PM MDT...

At 422 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Mayoworth, or 22 miles north of Kaycee, moving
northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Johnson
County.

This includes the following highways...
 Interstate 25 between mile markers 272 and 287.
 Interstate 90 between mile markers 64 and 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4392 10653 4400 10676 4437 10656 4425 10623
TIME...MOT...LOC 2222Z 207DEG 27KT 4403 10660

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

TL
Special weather statement, Jun 17, 3:39 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Riverton WY
439 PM MDT Fri Jun 17 2022

WYZ001-172315-
Yellowstone National Park-
439 PM MDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of northwestern Park
and north central Teton Counties through 515 PM MDT...

At 438 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gibbons Falls, or 13 miles northeast of Old Faithful, moving north at
35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Virginia Cascade and Norris Junction around 450 PM MDT.
  Canyon, Grebe Lake, Twin Lakes, Cascade Lake and Lower Falls
  around 455 PM MDT.

Other locations in the path of this storm include Obsidian Cliff,
Grizzly Lake and Osprey Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4452 11058 4456 11082 4497 11076 4491 11039
TIME...MOT...LOC 2238Z 192DEG 28KT 4462 11068

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TL

The radar

The Billings radar (KBLX), 217 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
June 17, 3:48 PM MST to 3:53 PM MST
Where
Johnson County, 11.65 mi ENE of Lake de Smet to 12.63 mi ENE of Lake de Smet
Measured
1.25 in hail
Reported by
Other Federal Agency
Coordinates
44.547, -106.553

Near Ucross, WY, ping pong ball sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034055.